Dangers of High Frequency Vibrations for A-Fib Patients
by Don Thompson, 2010
I was working on a drilling rig in Wyoming. As well site geologist, my duties were to examine drill cuttings as they vibrated along a shaker screen that separated the cuttings from the drilling fluid. I have seen over a hundred shaker systems in my career, but this one was unique. The shaker screen was suspended from a flat steel plate about 3′ by 4′ and it was shaken by a very high frequency motor made in Holland. The cylindrical motor was attached to the top of the plate. The flat plate sat about 18 inches above the steel plate floor it was suspended above.
During the night (I was working from about 7pm till 5am) my feet became sore from standing on the steel plate next to the shaker. So, I used the shaking plate as a massage machine. After inserting my feet, one at a time, into the shaker framework and then stretching my leg to get the best effect, I sat down on the flat plate and rested the middle of my spine directly against the cylinder shaped motor for a good back massage.
After work, I drove the 200+ miles back to my home in Billings, Mt. I went to bed about 10 pm that night and awoke at midnight with intense A-Fib. I thought I was dying. My girlfriend took me to the local emergency ward where the A-Fib finally subsided at about 6 am. I spent 32 hours in the hospital for observation.
Three weeks later, I went to work on the same drilling rig. During the course of my shift, I mentioned to one of the full time rig workers as he passed by that “this shaker is a great massage tool!” He said “My God!, don’t stand or sit on the vibrating plate because it can give you an irregular heartbeat and can even kill you”. He said that the crew had recently been informed of the shaker’s danger during a safety meeting. I immediately made the connection to the medical event three weeks earlier and became terrified of being anywhere near the machine.
I suffered a minor recurrence about two months later but have had no problems since. I am taking 50 mg of Metoprolol but would like to get off the drug.
Perhaps you can mention the dangers of high frequency vibrations being transmitted through the heart.
Don welcomes emails from others who have experienced similar conditions or who have more info about mechanically induced A-Fib.